When Do High Blood Sugars Need Less Medication?
Last updated: June 2022
When it comes to diabetes medications, if you've struggled with higher blood sugars, you may be thinking you need more medicine. However, as a Certified Diabetes Care and Education Specialist (CDCES), I've found the opposite to be true sometimes - that you need lower doses to fix those higher readings. Sounds backward, doesn't it? Let me walk you through a scenario I've seen off and on over the years.
My goal with the below scenario is to show how working with a CDCES can help. It is not intended as medical advice. This scenario also doesn't show all the ins and outs of working closely with a CDCES or the different directions this scenario could have taken.
Patient history and background
For example, let's say you've had type 2 diabetes for 5 years and work with a CDCES to support your diabetes management. You use medication and nutritious eating patterns to manage your blood sugars. Exercise is important to you, but your schedule makes regular exercise hard.
Your eating patterns focus on carbohydrates. Many days you eat less than the number of carbohydrates your dietitian recommends. When it comes to medications, you take glipizide ER. Glipizide ER is extended-release, so the pill you take in the morning should last throughout the day and night. A side effect of glipizide is low blood sugars, which you experience about 3 afternoons per week.
Fluctuating blood sugar levels
You've been frustrated lately because your blood sugars in the morning have been high. So, you decide to take another glipizide ER tablet in the evening to help lower them. But your morning numbers are even higher now, and sometimes you have low blood sugars in the evenings or overnight hours. You wonder, "What's going on?"
Putting the pieces together
The combination of low blood sugars, few carbohydrates, long-acting medication (extended-release glipizide), and high fasting blood sugar levels that worsen with more medication all stand out.
It's likely that eating too few carbohydrates while taking glipizide ER is causing the lows. That also explains why adding a second dose of glipizide ER is causing even more lows. Any increase in your activity during the day would make the problem worse.
Worrisome morning blood sugar levels
Your high morning blood sugars worry you the most, which may have distracted you from a possible cause - your blood sugar lows.
The potential solution
After telling your CDCES, they conclude that yes, it may be that your low blood sugar levels are leading to your higher readings. Especially if adding extra medication in the evening increases your fasting blood sugars. You may have noticed on nights when you snack before bed, your morning blood sugars are in a healthier range.
Not every high blood sugar is caused by a low, but in this case, your lows were causing your higher morning levels. After you consulted with your CDCES, you stopped taking the extra glipizide tablet and your morning blood sugars improved.
Then, with your CDCES, you worked on lowering your morning glipizide dose to prevent more lows and continue reducing your morning blood sugars. After a few weeks of trying different amounts, we were able to find the right fit, which ended up being lower than the dose you started on.
Diabetes is not one-size-fits-all
This scenario shows that there are many factors involved in diabetes management. Consult with your healthcare team or CDCES before making any changes to your treatment plan!
This or That
Do you feel diabetes has an impact on your dating life or romantic relationships?
Do you find it difficult to "eat right" and stick to a nutrition plan?